Low-Libido Birth Control, Aviane: Need Help

posted 3 years ago in Wellness
Post # 3
1421 posts
Bumble bee
  • Wedding: May 2009

Sorry you are having issues.  Switching pills can really help.  Sometimes it takes a few tries to find one you like.  There’s no way of knowing which is best for you until you try different ones out.  You can also switch to non-hormonal methods.  I’ve noticed a huge difference since I stopped using hormonal methods.




Post # 4
304 posts
Helper bee
  • Wedding: September 2010

@misss0901:  I take Lutera (another brand name for Aviane/Alesse). When the pharmacy wasn’t able to get it they switched me to Aviane and then to Orsythia… I had HORRIBLE side effects from the Orsythia. I finally was able to switch back to Lutera without substitutions and feel normal again.

I think it is worth switching pills or brands to see if it helps because some generics, even when they are “the same” can effect you differently.

Post # 5
3787 posts
Honey bee
  • Wedding: June 2011

@misss0901:  Yes. I absolutely had that problem on several different pills, Nuva Ring, and even Mirena although the latter was the least obvious at the time but definitely problematic in hindsight. As far as I can tell, it just happens to some people.

Post # 6
275 posts
Helper bee
  • Wedding: September 2014

I took aviane (and later, the pharmacy switched me to the off brand lutera) and like you, my libido took a huge hit. I used to want sex all.the.time, and we used condoms for about 4 months before I decided I would really like to not have a baby and started BCP. I regret it to this day because it turned me into a CRAZY PERSON.

i didn’t really realize how much it severely affected my libido until much later (almost 1.5 years later, actually). I was also angry all the time at stupid things, and poor FI had to deal with it (he dealt with it like a champ though). i don’t know how he kept liking me, I was honestly upset at him for ridiculous things at least twice a week (he made me spaghetti and didn’t make it the right temperature and I was CONVINCED that this meant he didn’t love me enough, he would be concentrating on homework and I got upset that he wasn’t paying attention to me ALLTHETIME, he would be 5 minutes late picking me up from class and I would FREAK OUT, etc). 

I can’t comment on how taking a different brand might help, because i decided that I hated what the hormones were doing to me. That was the best decision ever, honestly. It did take a really long time (and I think I’m still readjusting) for my body to get back to “normal”, almost a year, and that was a pretty awful time (heavy periods, lots of acne, irregular periods, etc). I’m back to wanting sex more often than before, and I’m not disgusted by the thought of sex anymore (yay!!). I’m also back to being my normal happy self, and my emotions have stabilized. I haven’t “freaked out” at FI in more than 6 months, and I’m just a much nicer person to be around. I can eat my spaghetti and any temperature and its not a conspiracy, I am so much more laid back, and people aren’t afraid to talk to me anymore lol

We are back to using condoms and the pull out method, and I will never use hormonal birth control ever again. It was worth it to not have a baby, but it fundamentally changed who I was as a person for the worse, and honestly Id rather have a baby. lol

Doctors always tell you that there are side effects to BC, but I don’t think they awknowledge just how bad they can be. I hope you can find another brand or method of BC that fits your needs.

Post # 7
501 posts
Busy bee
  • Wedding: July 2015

I agree that it depends on the person. I’ve been on Aviane and Orsythia (plus other generic brands) and my libido has remained the same- consistently high. You should speak to your doctor to see if they’ve had patients with this issue before and how it was resolved. 

Post # 8
689 posts
Busy bee

I had a similar thread. I was on Lo Loestrin (which I believe is one of the lowest doses on the market) for a year and had no sex drive. Went off about 2 weeks ago and I’m feeling back to my old self. Try going off the pill for a few months to see how you feel.

Post # 9
88 posts
Worker bee
  • Wedding: November 2014

I can’t remember what type I was on… Just the maker, which was Teva. My dr originally put me on Beyaz and the pharmacist switched me to the generic. looking back, I can tell the side effects. The beyaz didn’t effectme like the generic did. A year or two in I could tell that it was really starting to take a toll on me and our relationship. Moody, mean, the weight gain… And the lack of a libido was KILLING us. I used to be the insatiable one. I used to be turned down on some advances. I was, in short, the lusting one. After i was put on that, it was a drop to 0. Every day to one every month… Dwindling down to every couple months. My now FI was Upset, but trying to be as helpful and understanding as he could. 

Im still not back to my old self, libido wise. I miss it and I know he does too. I’ve been off of it for… Around a year or so? It makes me sad =(

@ladybrick:  I don’t ever want to go back on the hormone bc again ever either, because of seeing how it changed me! Although my cramps are enough to make me consider it some days. =/

Post # 10
1574 posts
Bumble bee
  • Wedding: May 2013

@misss0901:  that is a very common reaction to ANY kind of hormonal birth control – not everyone experiences, and for some people it is very minor and does not interfere with their life. I’m on a hormonal medication that is primarily used to treat a health issue (secondarily, it works AS birth control for me but is not technically birth control – it’s weird. Think of it as a HUGE dose of your pill). It sucks. I am looking into some different options right now b/c my libido is not doing too well. I was off of it for a few months while on Mirena (until I started bleeding constantly) and my libido came back full force.

If it bothers you, be honest with your FI – tell him that this is very common. Try looking up the side effects for your medication – it will be on there. Most hormonal methods have this side effect, although some people say that using Nuva Ring or an IUD has it to a lesser effect (as the hormones are local and not going through your whole body, for the most part). There are many other methods that aren’t the pill.

Post # 11
7654 posts
Bumble Beekeeper
  • Wedding: July 2012

@misss0901:  I’ve never really talked about this, but I was on Aviane and I had a low libido as well. You’d think after you get married you’d have sex all the dang time, right? (especially since DH was a virgin so we had waited over a year and a half to do this).

No…it just wasn’t happening. Like you, when it did happen, it would be awesome. Fireworks would go off, but getting to the point of wanting it was tough. I ended up visiting with my obgyn about it, and she actually told me this was NORMAL. I still want to punch her in the face for saying that. She said at 25 it’s ok–you’re tired, busy, things get the in the way.

They ended up giving me a different form of Aviane since that was no longer available, and it was still bad, so I decided to nix the pill alltogether since we were going to start NTNP anyway.

Once I decide to go back on the pill (if I do, I’m not sure) I am DEFINITELY going to try something different. Perhaps not a low-estrogen dose or something because no, I don’t feel it is normal to feel that way all the time.

Post # 12
284 posts
Helper bee

Sorry you’re going through this 🙁 I do know that many forms of hormonal BC affect libido…talk to your doctor and see if you can find a better option. I highly recommend looking into NFP, the Sympto-Thermal Method. It involves period of abstinence to work properly, but no hormones, it just lets your body and your libido work 😉 Best of luck <3

Post # 13
1670 posts
Bumble bee
  • Wedding: August 2014

I have that problem slightly on almost every brand I’ve ever tried. When I go for sex, I ALWAYS have a great time so it doesn’t affect my performance/enjoyment at all. However, I don’t crave it the way I do off the pill. Its irritating, because I obviously want sex, I just don’t get spontaneously horny.

For me, I’m only on the pill for another year, so I’m just dealing, we’re going to TTC in Feb. next year and after I do that I plan on using a copper IUD. 

Post # 13
1 posts
  • Wedding: July 2017

misss0901:  lol wow that sucks. What idiot gets married to the only person they had sex with? I smell divorce. Anyway it makes zero sense that your sex drive is gone because lutera and aviane do not use drospirenone, which is great for acne treatment but not for sex drive whereas lutera is the opposite. So that’s probably your body telling you you’re stupid for marrying the only person who stuck it to you.


  • This reply was modified 4 months, 2 weeks ago by  peaces.
Post # 14
301 posts
Helper bee

Yeah, soooo, maybe just skip the advice directly above me. The ‘it’s you body telling you something is wrong with only having had one sexual partner’ theory is right up there with the women can’t get pregnant from rape argument. Sound, sound science.

I am actually feeling much the same as you, also on aviane and have been thinking about switching brands. Hopefully we both find something that works better 🙂

Leave a comment

Sent weekly. You may unsubscribe at any time.

Find Amazing Vendors